Alert archive / New Mexico / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 142, NWS Albuquerque, NM

August 2, 2013Sandoval County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 2, 2013, 1:43 PM MDT for Sandoval County, New Mexico. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2013, 1:43 PM MDT (19:43 UTC)
Expired
Aug 2, 2013, 2:45 PM MDT
In force
62 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

County Sandoval County, NM

The radar

The Albuquerque radar (KABX), 60 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2013-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2013-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 11:35 AM MDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 2, 11:35 AM MDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1135 AM MDT FRI AUG 2 2013

.AVIATION...
18Z TAF CYCLE

SHOWERS AND THUNDERSTORMS WILL IMPACT MAINLY CENTRAL AND WESTERN
NEW MEXICO AND MOVE TO THE NORTHEAST. BEST CHANCES FOR LOCAL
IMPACTS EXPECTED AT KGUP...KLVS...AND KABQ... THOUGH STORMS COULD
IMPACT ALL SITES BUT KROW. GUSTY AND ERRATIC WINDS FROM THE
STRONGER THUNDERSTORMS WILL BE POSSIBLE BUT UNLIKELY TO IMPACT ANY
TERMINAL. VFR CONDITIONS WILL PERSIST... THOUGH AN OCCASIONAL MVFR
CEILING AND VIS REDUCTION DUE TO THUNDERSTORM ACTIVITY IS
POSSIBLE. SOME MOUNTAIN OBSCURATION ARE EXPECTED AS CLOUD BASES
LOWER WITH PRECIPITATION.

24

&&

.PREV DISCUSSION...330 AM MDT FRI AUG 2 2013...
COPIOUS LOW AND MID LEVEL MONSOON MOISTURE IN PLACE FOR AN ACTIVE
THUNDERSTORM DAY AHEAD. MAIN CAVEATS TO OVERCOME REMAIN CLOUD
COVER AND MID-LEVEL ISOTHERMAL LAYER JUST ABOVE MOUNTAIN TOP
LEVEL. AREAS FAVORED WILL BE THOSE JUST UPSTREAM OF SPOTS THAT
RECEIVE SEVERAL HOURS OF SUNSHINE. THETA-E RIDGE FROM NAM12
INDICATING THAT MOST ACTIVITY WILL RUN FROM SW TO NORTHEAST WITH
ISOLATED STORMS ELSEWHERE. WEAKER STEERING FLOW WILL INCREASE
THREAT FOR LOCALIZED HEAVY RAIN AMOUNTS. ABUNDANT MID-LEVEL CLOUDS
WILL LIMIT THE THREAT FOR WIDESPREAD FLASH FLOODING AND HELD OFF
ON A FFW AFTER HEMMING AND HAWING FOR QUITE SOMETIME. ALSO...NAM
AND GFS 500MB TEMPERATURES THIS AFTERNOON ARE RATHER WARM...AROUND
-4.5C TO -5C...NOT THE BEST TEMP PROFILE FOR A COOLER THAN AVERAGE
SURFACE HEATING DAY.

DRIER AIR FROM WEST TX AND SE NM WORKS UP INTO SOUTHEAST PORTION OF
THE FORECAST AREA SATURDAY...LIMITING STORM COVERAGE SOMEWHAT. MOST
OF THE ACTION IS EXPECTED FROM THE WRN MOUNTAINS NORTH TO THE NW
PLATEAU AND EAST OVER THE NRN MOUNTAINS AND NE PLAINS...WHERE A
BACKDOOR BOUNDARY SLIDES SOUTH FROM SE COLORADO THIS EVENING.
SLIGHTLY WARMER TEMPERATURES AND MORE SUNSHINE WILL COMBINE WITH
THE ABOVE MENTIONED BACKDOOR FRONT TO LEAD TO AN UPTICK IN
THUNDERSTORM COVERAGE OVER THE MTNS...CENTRAL HIGHLANDS AND NE
HIGHLANDS AND PLAINS.

MODELS REMAIN IN GOOD AGREEMENT FOR EARLY NEXT WEEK. UNSEASONABLY
STRONG UPPER LEVEL CLOSED LOW OFF THE CENTRAL CALIFORNIA COAST
WILL BEGIN TO MOVE EWD...FORCING THE UPPER LEVEL HIGH OVER WEST
TX EWD TUESDAY AND WEDNESDAY...ALLOWING DEEP MONSOON MOISTURE TO
STREAM NORTHWARD THROUGH THE STATE AROUND MIDWEEK.

33

.FIRE WEATHER...
VERY LITTLE CHANGE EXPECTED THROUGH THE WEEKEND WITH THE UPPER HIGH
OVER WEST CENTRAL TEXAS THE DOMINANT SYNOPTIC WEATHER FEATURE. A
WEAK MONSOONAL MOISTURE PLUME OVER ARIZONA AND WESTERN MEXICO WILL
CONTINUE TO ROTATE AROUND THE UPPER HIGH CIRCULATION INTO WESTERN
AND NORTHERN NEW MEXICO AND BRING DAILY ROUNDS OF SCATTERED WETTING
SHOWERS AND THUNDERSTORMS. HUMIDITY RECOVERIES WILL CONTINUE TO BE
GOOD TO EXCELLENT EXCEPT FOR SPOTTY FAIR RECOVERIES NORTHWEST AND
EAST CENTRAL. TEMPERATURES ARE GENERALLY EXPECTED TO TREND UP
SLIGHTLY GOING INTO THE WEEKEND...ESPECIALLY CENTRAL AND WEST...AS
THE UPPER HIGH STRENGTHENS SOMEWHAT OVER THE AREA. A MIXED-BAG OF
VENT RATES WILL CONTINUE WITH SURFACE HEATING LIMITED BY CLOUDS AND
RAIN. SOME POOR VENT RATES ARE FORECAST...MAINLY WEST.

LOOKING INTO NEXT WEEK...THE UPPER HIGH IS FORECAST TO SHIFT BACK TO
THE EAST TO NEAR THE TX/LA STATE LINE BY TUESDAY. THIS PATTERN WOULD
LIKELY OPEN THE DOOR TO A MORE ROBUST MONSOONAL MOISTURE PLUME...
ESPECIALLY GIVEN THE TROUGH FORECAST JUST OFFSHORE OF CALIFORNIA...
AND LEAD TO A COOLING/WETTING TREND GOING INTO MID WEEK. MODERATE
CONFIDENCE ON THAT PATTERN DEVELOPING GIVEN SOME GOOD MEDIUM RANGE
MODEL AGREEMENT AT 144HRS.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 2, 4:37 AM MDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
437 AM MDT FRI AUG 2 2013

NMZ501>540-031130-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
437 AM MDT FRI AUG 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP IN A SWATH FROM THE SOUTHWEST
MOUNTAINS NORTHEASTWARD TO THE NORTHEAST HIGHLANDS AND PLAINS.
ISOLATED THUNDERSTORMS ARE EXPECTED ELSEWHERE. SLOW STEERING LEVEL
FLOW WILL ALLOW FOR LOCALIZED HEAVY RAIN AND THE POSSIBILITY OF
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON
AND EVENING THROUGH THE WEEKEND. THUNDERSTORM COVERAGE WILL TREND
DOWN SLIGHTLY SATURDAY BEFORE INCREASING SUNDAY AS A BACKDOOR
FRONT PUSHES IN.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

33

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:28 PM MDTSpecial Weather StatementABQValencia32 min
Aug 1, 7:00 PM MDTSpecial Weather StatementABQBernalillo45 min
Aug 1, 7:15 PM MDTAreal Flood AdvisoryABQLincoln90 min
Aug 1, 7:31 PM MDTAreal Flood AdvisoryABQBernalillo, Cibola, Sandoval, Valencia89 min
Aug 2, 1:24 PM MDTFlash Flood WarningABQLos Alamos, Sandoval2 hr
Aug 2, 1:46 PM MDTSpecial Weather StatementABQSocorro29 min
Aug 2, 1:48 PM MDTAreal Flood AdvisoryABQSocorro117 min
Aug 2, 1:55 PM MDTFlash Flood WarningABQSandoval95 min
Aug 2, 2:29 PM MDTSpecial Weather StatementABQSan Miguel31 min
Aug 2, 3:10 PM MDTSpecial Weather StatementABQSandoval35 min
Aug 2, 3:21 PM MDTAreal Flood AdvisoryABQCatron, Cibola114 min
Aug 2, 3:23 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel112 min
Aug 2, 3:29 PM MDTAreal Flood AdvisoryABQSandoval2 hr
Aug 2, 3:38 PM MDTSpecial Weather StatementABQSan Miguel37 min
Aug 2, 4:14 PM MDTAreal Flood AdvisoryABQCatron2 hr
Aug 2, 4:21 PM MDTAreal Flood AdvisoryABQSan Miguel114 min
Aug 2, 4:25 PM MDTAreal Flood AdvisoryABQCibola2 hr
Aug 2, 5:24 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval2 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.